North Carolina, 2003Flash Flood in North Carolina, June 16, 2003
June 16, 2003 · NWS MHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 16, 3:30 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 16, 3:30 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON JUN 16 2003
FRONTAL BNDRY CURRENTLY TO OUR S...ALONG WITH A SERIES OF SHRTWVS
WILL BE MAIN FOCUS OF PRECIPITATION THE NEXT COUPLE OF DAYS. THE
REGION WILL ALSO EXPERIENCE GOOD JET DYNAMICS WITH A JET TO OUR NE
SETTING AREA UP IN A RIGHT ENTRANCE REGION PROVIDING DIVERGENCE ALOFT.
PWS WILL BE RUNNING AT OR ABOVE 2 INCHES INTO FRI...ALLOWING FOR
HEAVY RAINS WHEN THE SHOWERS DO OCCUR. WILL ISSUE ANOTHER SPS TO
COVER THREAT OF HEAVY RAINS AND LOCALIZED FLOODING TONIGHT INTO
TUE. WILL CARRY LIKELY POPS INTO WED NIGHT...THEN ONCE WARM FRONT
LIFTS N OF AREA WILL GO WITH MORE SCATTERED TYPE CONVECTION WITH
CHANCE POPS. WILL SEE THIS TYPE OF SHOWERS/TSTMS UNTIL COLD FRONT
MOVING THRU AREA ON FRI BRINGS A MORE CONCENTRATED CHANCE OF RAIN.
THEN AFTER A RAINY WEEK...THE WEEKEND LOOKS DRY. COULD SEE A CHANCE
OF RAIN ON MON...IF ANOTHER WARM FRONT LIFTS THU THE AREA...BUT FOR
NOW WILL KEEP EXTENDED DRY.
MARINE: BNDRY DOWN TO NR FPSN7 ATTM. E-NE FLOW ACRS OUR WTRS TO CONT
THRU MUCH OF TUE UNTIL FRONT LIFTS BACK N OF OUR WTRS TUE NT OR
EARLY WED. UNTIL THEN...EXPECTING SEAS TO BLD TO MARGINAL SCA VALUES
IN THE E FETCH...MAINLY AFFECTING CSTL WTRS OFF THE OUTER BANKS.
LATEST WW3 RUN HAS BACKED OFF ON SEA HEIGHTS A BIT WITH THIS E
FETCH WAVE ENERGY...AND IS ALSO RUNNING ABOUT A FOOT TOO HIGH ATTM
TO OUR E. NONETHELESS...WUD ANTICIPATE THE PERSISTENT FETCH TO
EVENTUALLY BLD SEAS TO AT LEAST MARGINAL SCA BY TUE MORN...SO WL GO
WITH SCA EXPECTED TUE FOR WTRS N OF LOOKOUT. ETA/GFS BOTH HAVE A LOW
PRES WAVE ALONG THE FRONT AS IT LIFTS N...AND GFS INCRSS WINDS AHEAD
OF THIS LOW ON WED. WL AWAIT FUTURE RUNS FOR THIS...BUT MAY HAVE
25KT WINDS N OF HAT STARTING LATE WED. BETTER CHANCES FOR SCA
WINDS/SEAS LATE FRI INTO EARLY SAT IN NE FLOW BEHIND FROPA.
.MHX...NONE.
BANDY/PETRO
Hazardous weather outlook, Jun 16, 2:00 AM EST, 15 hours 40 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SHOWERS AND A FEW THUNDERSTORMS EXPECTED TODAY. LOCALLY HEAVY
RAINFALL LIKELY...WITH THREAT OF MINOR FLOODING IN POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXPECTED INTO EARLY
WEDNESDAY. LOCALIZED EXCESSIVE RAIN COULD PRODUCE MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
05
In the hours before
Special weather statement, Jun 16, 2:51 PM EST, 2 hours 49 minutes before
NCZ098-162045-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT MON JUN 16 2003
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 445 PM EDT...
AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF
JACKSONVILLE TO 14 MILES WEST OF JACKSONVILLE...OR FROM 8 MILES NORTH
OF JACKSONVILLE TO 10 MILES SOUTHEAST OF BEULAVILLE...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JACKSONVILLE AT 420 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE SWANSBORO.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
20
Special weather statement, Jun 16, 3:55 PM EST, 1 hour 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT MON JUN 16 2003
...LOCALLY HEAVY RAIN LIKELY THROUGH TUESDAY NIGHT...
A WEAK COLD FRONT HAS STALLED JUST SOUTH OF THE REGION FROM NEAR
CAPE FEAR WEST INTO NORTHEAST SOUTH CAROLINA. WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO SLIDE EAST SOUTHEAST ACROSS EASTERN
NORTH CAROLINA THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE TUESDAY NIGHT. THE
HEAVIEST RAINS WILL REMAIN GENERALLY SOUTH OF HIGHWAY 70 THROUGH
EARLY TUESDAY THEN BEGIN TO SHIFT NORTH AS THE WEAK COLD FRONT
BEGINS TO MOVE NORTH AS A WARM FRONT TUESDAY EVENING.
SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH
A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME
MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.
MLF
Flash Flood, Duplin
- When
- June 16, 5:40 PM EST to 6:30 PM EST
- Where
- Duplin County, Rose Hill
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.936, -77.933 (the zone’s center; the record gives no point)
Duplin County 911 reported street flooding in Rose Hill. Also, highways 117 and 50 were reported flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359926.